Skip to Main Content

++

Case History

++

Image not available. A 55-year-old woman comes complaining of severe hot flushes keeping her awake day and night. She is concerned in that she was told that she could not take hormone replacement therapy (HRT) because she was said to have suffered a deep vein thrombosis when taking the combined oral contraceptive (COC) pill when she was 25 years old. Her doctor told her to stop the pill and to rest. She subsequently had two uneventful pregnancies and was not anticoagulated.

What are the issues?

How do you assess the patient?

What are the management strategies?

++

Background

++

What are the issues?

++

Image not available. Until 1996, when observational studies were published, HRT, unlike the combined oral contraceptive pill, was not suspected to increase the risk of venous thromboembolism (VTE).1 Although HRT reduces fibrinogen and increases the natural anticoagulant protein C, it also decreases the natural anticoagulants antithrombin and protein S and increases factors VII and VIII and von Willebrand factor. Thus, the overall effect is to increase the tendency to VTE.2,3 The best evidence comes from the randomized Heart and Estrogen/progestin Replacement Study (HERS) and Women's Health Initiative (WHI) studies.4,5 For combined therapy, the odds ratio (OR) was 2.7 (95% confidence interval [CI] 1.4–5.0) in HERS and 2.1 (1.6–2.7) in WHI. These ORs are slightly lower than those for the second-generation COCs. The highest risk occurs in the first year of use. The absolute risk is small, however, as VTE occurs in 1.7 per 1000 in women older than 50 years who are not taking HRT and mortality is low (1%–2%). Advancing age, obesity and an underlying thrombophilia, such as Factor V Leiden, significantly increase risk. For example, in the placebo arm of the WHI study, the number of cases of VTE per 1000 women per year was 0.8 at age 50–59 years, 1.9 at 60–69 years and 2.7 at 70–79 years.

++

A proven history of VTE is the biggest risk factor for future events and is a relative contraindication to oestrogen-based HRT. After a single episode of VTE there is a constant risk of recurrence of 5% per year after anticoagulation is stopped. Most episodes of recurrence occur within the first year.

++

In women who have taken HRT after VTE, data from randomized trials show an increased risk of recurrence in the first year that the hormone is used.6 Limited data suggest that transdermal HRT seems to be associated with a lower risk than oral therapy.7,8

++

How do you assess the patient?

++

It is essential to assess whether the deep vein thrombosis was confirmed objectively or not. From this history given by the patient it appears that she has been erroneously given the label of having had a VTE since she does not appear to have had any objective tests or ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.